Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 159, NWS Denver/Boulder, CO

July 3, 2024Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2024, 3:02 PM MDT for Adams County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2024, 3:02 PM MDT (21:02 UTC)
Expired
Jul 3, 2024, 3:45 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Adams County, CO

The radar

The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:03 PM MDT, 2 hours 59 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will be possible across the plains this afternoon/evening.
  • Elevated fire weather conditions across the high country and urban corridor this afternoon
  • Gorgeous weather conditions are expected on the Fourth of July with only a slight chance of an evening shower or storm.
  • Somewhat cool and mainly dry conditions will persist Friday through early next week.
Area forecast discussion, Jul 3, 12:03 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1203 PM MDT Wed Jul 3 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible across the
  plains this afternoon/evening.

- Elevated fire weather conditions across the high country and
  urban corridor this afternoon

- Gorgeous weather conditions are expected on the Fourth of July
  with only a slight chance of an evening shower or storm.

- Somewhat cool and mainly dry conditions will persist Friday
  through early next week.

&&

.UPDATE...
Issued at 1043 AM MDT Wed Jul 3 2024

Temperatures are warming into the mid to upper 70s this morning.
No cloud cover being observed across the high country and urban
corridor. Across the plains, areas of clouds around this morning
are gradually diminishing or scattering out. No major changes made
for this update. Made some minor updates to the PoP grids to
better represent this morning's model runs for this afternoon/eve
severe potential. High-resolution models are still in good
agreement for storms to initiate off the dry line that will
position across the plains. However, there is still differing in
solutions when it comes to where storms initiate along the
boundary. There seems to be more agreement for storms to initiate
along the northern segment, but there are some models that show a
more southern segment as well going through Lincoln/Wash.
Counties.

&&

.SHORT TERM /Through tonight/...
Issued at 303 AM MDT Wed Jul 3 2024

Another day, another complicated convective forecast across
northeast Colorado.

Weak elevated convection has persisted through most of the
overnight hours tonight across Lincoln county into the
southeastern portion of the state. SPC Mesoanalysis still shows
roughly 500-1000 J/kg of MUCAPE across the plains, in part due to
continued low-level moisture advection back into the state.
Surface obs this morning show upper 50s dew points east of the
urban corridor, which is a bit more moisture than most near-term
guidance had predicted. Weak showers and a couple of storms will
remain possible through the early morning hours as this convection
gradually lifts to the north and east.

The synoptic scale players are largely set for today, as a broad
upper trough axis and accompanying jet streak move across the
region this afternoon through tonight. This should provide some
weak broad scale ascent, but neither of these features are
particularly strong. What's left are the mesoscale details. A
surface dryline is expected to setup across the plains, with dry
northwesterly flow on the dry side (more on this later), with
moist southerly flow east of the boundary. Models generally have
this boundary stalling near a Kimball NE - Fort Morgan - Deer
Trail line.

Areas east of the dryline should be in a broadly favorable
environment for severe weather. With surface dew points in the
upper 50s to low 60s, MLCAPE should increase to 1000-1500 J/kg. As
mid-level flow increases ahead of the approaching shortwave, deep
layer shear should also generally reach 35-45kt. With generally
straight-line hodographs, this setup would favor splitting
supercells with primarily a large hail/damaging wind threat. While
a tornado or two can't be ruled out, any tornado threat would be
driven by subtle/mesoscale boundary interactions. Models also hint
at some weak capping across the warm/moist sector this afternoon,
which would likely limit overall convective coverage. This is
(somewhat) well-modeled by the 00z HREF members, with paintball
plots showing at least a couple of supercells, but little
agreement in the exact location.

Further west... warm, dry and breezy will be the story of the day.
Guidance shows a deep, well-mixed boundary layer across the high
country and the I-25 corridor, with relative humidity values
falling to around 15%. BUFKIT momentum transfer plots suggest
mixing down from ~500mb (if not higher), which should lead to a
few gusts around 30-35kt, especially across the higher elevations.
Did think for a bit about a Red Flag Warning, but don't have the
confidence that we'll reach the areal/time thresholds for an RFW.
With Independence Day just around the corner, please be mindful
that there is still some fire danger on any dry/breezy days. Be
aware of any local fire restrictions this week!

A fairly strong cold front (for July standards) is expected to
push into the region overnight tonight... but more on that below.

&&

.LONG TERM /Thursday through Tuesday/...
Issued at 133 AM MDT Wed Jul 3 2024

The Fourth of July will have very pleasant weather conditions.
This is due to a cold front that will move through our forecast
area Wednesday night and, as a result, Thursday will start off on
the cooler side with lows in the low to mid 50s across the
plains. As a shortwave trough moves east of the area, there will
be mostly sunny skies for much of the day with subsident flow.
The latest high resolution model runs are showing that there will
be just enough instability due to steep lapse rates that a couple
showers and perhaps a thunderstorm or two could develop in the
evening hours. The models focus on northern Weld and Larimer
Counties as the primary location for these showers and storms but
there is a slight chance that they form anywhere on the plains.

South Park will be the focus for the worst fire weather conditions
on Thursday. Relative humidity will decrease to as low as 10
percent with gusts around 30 mph possible. Fire weather highlights
may be needed for fire zone 214. Across the plains, the cool
temperatures will limit fire weather conditions as minimum relative
humidity will be above 22 percent.

The upper level pattern will become stagnant for the rest of the
long term period. There will be a strong ridge aloft over
California which will create a heat wave out west. There will be
troughing over the Midwest during this period which will put
Colorado under northwesterly flow aloft between these features.
Our forecast area will see a period of generally cool and dry
weather from Friday through Tuesday. There are two primary
exceptions, however. The first is on Saturday as temperatures
will reach the 90s across the plains and fire weather conditions
may near critical limits as relative humidity drops to the teens
with gusts near 25 mph. The other exception is Sunday when a more
substantial shortwave trough will move across Colorado. There
will be a cold front at the surface that brings in cool and moist
air which may lead to good coverage of afternoon showers and
thunderstorms.

At some point next week, the aforementioned ridge aloft over
California will move eastward over Colorado. When this happens,
Colorado will experience a heat wave. Over the past couple of
days, models seem to hold off this ridge moving over Colorado
until later in the week.

&&

.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1203 PM MDT Wed Jul 3 2024

A very light wind circulation is being observed early this
afternoon at the terminals with light W/WNW at DEN, ESE at APA,
and VRB at BJC. Within the next 1-2 hours, breezy WNW winds mix
down at at the terminals with gusts 18-25 kts through the
afternoon. Storms are more likely to develop east of the terminals
this afternoon; however, can't rule out the low chance for a storm
outflow reaching the airport from the storms to the east.

Winds decrease this evening for a few hours before a cold front
drops south across the terminals. The front will likely move
through in the 05-07Z timeframe accompanied by a period of gusty
north winds up to 30 kts. Confidence remains low in potential for
stratus development overnight post-front. Not high enough to
include in TAF, but a low chance for stratus after 08Z. Added in
FEW020 to message this in the TAF for now until there's more
consistency in the models. Light NE/E winds at the terminals
Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Mensch
SHORT TERM...Hiris
LONG TERM...Danielson
AVIATION...Mensch
Hazardous weather outlook, Jul 3, 11:02 AM MDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Wed Jul 3 2024

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong to severe storms are possible across the eastern plains
this afternoon and evening. The main threats from these storms
will be large hail and damaging wind gusts, but an isolated
tornado or two is also possible. The area east of a line from
Fort Morgan to Simla will have the greatest chance of severe
storms.

Across the high country and urban corridor, dry and breezy
weather is expected this afternoon, with elevated fire weather
conditions possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Fourth of July will have pleasant weather with highs in the
low 80s. The only concern for firework shows will be a slight chance
of showers and storms mainly in northern Larimer and Weld Counties
and across the Palmer Divide.

There will be areas of elevated fire weather conditions in the
higher terrain primarily Thursday and Saturday. On Thursday, winds
will gust above 30 mph with relative humidity possibly as low as
10 percent in South Park which may warrant fire weather
highlights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 3, 1:29 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Denver CO
129 PM MDT Wed Jul 3 2024

COZ048-032015-
Logan County CO-
129 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN COUNTY
THROUGH 215 PM MDT...

At 128 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms in western Logan County, or 11 miles north of
Sterling, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Sterling Reservoir, Logan Corners, Iliff, and Peetz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

&&

LAT...LON 4081 10289 4060 10338 4100 10345 4100 10301
TIME...MOT...LOC 1928Z 239DEG 49KT 4078 10326

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RODRIGUEZ
Special weather statement, Jul 3, 2:45 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
245 PM MDT Wed Jul 3 2024

COZ048>051-032245-
Phillips County CO-Washington County CO-Sedgwick County CO-
Logan County CO-
245 PM MDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WASHINGTON...EASTERN LOGAN...
PHILLIPS AND SEDGWICK COUNTIES THROUGH 445 PM MDT...

At 242 PM MDT, Doppler radar was tracking developing thunderstorms
along a line from northern Logan County southwestward to Arapahoe
County. These thunderstorms will be moving into an area with more
favorable conditions for landspout development, particularly across
Washington, Sedgwick, and Phillips Counties, over the next 2 to 3
hours.

HAZARD...Landspouts.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Holyoke, Akron, Julesburg, Haxtun, Otis, Fleming, Ovid, Sedgwick,
Crook, Paoli, Arickaree School, Marks Butte, Highland Center,
Burdett, Lindon, Lone Star, Thurman, Cope, Anton, and St Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado is spotted seek shelter inside a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

&&

LAT...LON 4044 10205 4044 10278 3957 10281 3957 10370
      4100 10278 4100 10205
TIME...MOT...LOC 2042Z 240DEG 49KT 4046 10272

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RODRIGUEZ

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:29 PM MDTSpecial Weather StatementBOULogan46 min
Jul 3, 1:51 PM MDTSevere Thunderstorm WarningBOULogan39 min
Jul 3, 2:45 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick, Washington2 hr
Jul 3, 2:53 PM MDTFire Weather WatchBOUPark12 hr
Jul 3, 2:53 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick52 min
Jul 3, 3:24 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert36 min
Jul 3, 3:46 PM MDTSevere Thunderstorm WarningBOUWashington44 min
Jul 3, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe43 min
Jul 3, 3:51 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick39 min
Jul 3, 3:58 PM MDTTornado WarningBOUWashington17 min
Jul 3, 4:00 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Jul 3, 4:27 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick48 min
Jul 3, 4:27 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington28 min
Jul 3, 4:34 PM MDTSevere Thunderstorm Warning Destructive damage threatBOUElbert41 min
Jul 3, 5:05 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Jul 3, 5:12 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick48 min
Jul 3, 5:31 PM MDTFlash Flood WarningBOUPhillips, Sedgwick3 hr
Jul 3, 5:43 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert, Lincoln47 min
Jul 3, 5:49 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.